Missouri, 2002Flood in Missouri, January 31, 2002
January 31, 2002 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 31, 4:35 AM CST, 6 hours 25 minutes earlier.
Area forecast discussion, Jan 31, 4:35 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 AM CST THU JAN 31 2002
FINALLY A LIGHT AT THE END OF THE TUNNEL. HWVR...WILL NEED TO GET
THRU TODAY FIRST. THE WIDESPREAD AREA OF MDT FZRA EXITED THE CWA
SHORTLY AFTER MIDNIGHT AS PRIMARY ISENTROPIC LIFT SHIFTED E AND WAS
REPLACED WITH SOME WK SUBSIDENCE AS A SHRTWV ZIPPED BY. CHALLENGE
TODAY WILL BE HOW MUCH MORE -FZRA/-FZDZ WILL OCR AND WHERE/HOW MUCH
SNOW WILL FALL AS DEFORMATION ZONE SPREADS NE. META HAS DONE A VERY
GD JOB ON FCSTG AMTS/AREAS OF HVY SNOW AND ICE. AFTER LOOKING AT
CURRENT TRENDS ON SAT AND RADAR META STILL THE MODEL OF CHOICE.
MODEL SOUNDINGS STILL SUPPORT PRIMARILY FREEZING PCPN OVR MOST OF
CWA WITH THE BEST CHC FOR ANY ADDNL MEASURABLE SNOW IN FAR NW MO.
STILL EXPC TO SEE AN INCR IN -FZRA/-FZDZ ACRS ERN KS...SPREADING
INTO WRN CWA ARND 12Z OR SHORTLY THEREAFTER. ICT RADAR SHOWS PCPN IS
FORMING IN BANDS WHICH IS A CAUSE FOR SOME CONCERN. LIGHTNING WAS
NOTED ERYR TNGT OVR THE TX PNHNDL WITH THIS CLDNS. WILL KEEP AN EYE
ON UPSTRM RADARS. SOME ADDNL ICE ACCUMULATIONS ARE LIKELY OVR PARTS
OF W CNTRL THRU NE MO....BUT NOT LIKE ON WED. LLVL WRMG TURNED OUT
TO BE MORE PRONOUNCED THAN ERYR THOUGHT. SFC TEMPS JUST UNDER
FREEZING AS FAR N AS A STJ TO IRK LN. WILL FLAT LN TEMPS TODAY OVR
MOST OF CWA.
DEFORMATION SNOW BAND ACRS NW MO THIS EVE...OTRW CLRG OCRS OVR NW MO
VERY LT TNGT. REST OF CWA SHUD RMN CLDY. WHERE SKIES CLR WITH A DEEP
SNOW COVER SHUD SEE MINS RCH SINGLE DIGITS. DEEP SNOW COVER AND ICE
WILL LIMIT WARMUP TMRW...SPCLLY OVR NRN MO. SAME CAN BE SAID ON SAT
AS TEMPS REBOUND ABV FREZING.
.EAX...
KS...WINTER STORM WARNING TODAY.
MO...WINTER STORM WARNING THROUGH THIS EVENING FAR NW MO...OTRW
WINTER STORM WARNING TODAY.
MJ
In the hours before
Special weather statement, Jan 31, 5:59 AM CST, 5 hours 1 minute before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST WED JAN 30 2002
...WINTER STORM WARNING THROUGH THIS EVENING FOR EXTREME NORTHWEST
MISSOURI...
...WINTER STORM WARNING REMAINS IN EFFECT FOR THE REST OF THE REGION
FOR TODAY...
FORECAST: ANOTHER ROUND OF FREEZING RAIN...POSSIBLY MIXED WITH
SLEET...WILL AFFECT ALL BUT FAR NORTHWEST MISSOURI TODAY. THE
FREEZING PRECIPITATION SHOULD REACH EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI BETWEEN 7 AND 8 AM. THE PRECIPITATION SHOULD EXPAND
IN COVERAGE DURING THE MORNING. HOWEVER...THE AMOUNT OF ADDITIONAL
ICE ACCUMULATION WILL NOT COME CLOSE TO WHAT OCCURRED ON WEDNESDAY.
ADDITIONAL ICE ACCUMULATIONS MAY REACH A TENTH OF AN INCH.
FURTHER TO THE NORTH...SNOW IS FORECAST FOR THE NORTHWEST CORNER OF
MISSOURI. BETWEEN ONE AND THREE INCHES OF NEW SNOW IS POSSIBLE IN
TARKIO...MARYVILLE...MOUND CITY...ROCKPORT...GRANT CITY AND
SURROUNDING CITIES BY EARLY EVENING.
OUTLOOK: HIGH PRESSURE WILL BUILD INTO THE REGION FOR FRIDAY AND
SATURDAY AND ALLOW FOR A GRADUAL WARM UP.
MJ
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
Flood, Cooper
- When
- January 31, 11:00 AM CST to 12:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Minor flooding due to heavy rains, occurred on the Lamine River near Otterville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 31, 20021 death · 1 event
- Flash Flood in Illinois, January 31, 20021 death · 1 event
- Ice Storm and Heavy Snow in New York, January 31, 2002$7.7 million · 14 events
- Heavy Snow in Iowa, January 31, 2002$180,000 · 9 events
- Winter Storm in New York, January 31, 2002$80,000 · 8 events
- Winter Storm in Vermont, January 31, 2002$50,000 · 5 events
- Excessive Heat in West Virginia, January 31, 200234 events
- Winter Storm in Vermont, January 31, 2002$40,000 · 4 events
- Winter Storm in Vermont, January 31, 2002$30,000 · 3 events
- Ice Storm in Indiana, January 31, 20021 injured · $10,000 · 14 events
- Damaging Wind and High Wind in Arkansas, January 31, 2002$25,000 · 2 events
- Winter Storm in New York, January 31, 200218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283372.